Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

When is the commutant of a Bol loop a subloop?


Authors: Michael K. Kinyon, J. D. Phillips and Petr Vojtechovsky
Journal: Trans. Amer. Math. Soc. 360 (2008), 2393-2408
MSC (2000): Primary 20N05
DOI: https://doi.org/10.1090/S0002-9947-07-04391-7
Published electronically: November 27, 2007
MathSciNet review: 2373318
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A left Bol loop is a loop satisfying $ x(y(xz)) = (x(yx))z$. The commutant of a loop is the set of elements which commute with all elements of the loop. In a finite Bol loop of odd order or of order $ 2k$, $ k$ odd, the commutant is a subloop. We investigate conditions under which the commutant of a Bol loop is not a subloop. In a finite Bol loop of order relatively prime to $ 3$, the commutant generates an abelian group of order dividing the order of the loop. This generalizes a well-known result for Moufang loops. After describing all extensions of a loop $ K$ such that $ K$ is in the left and middle nuclei of the resulting loop, we show how to construct classes of Bol loops with a non-subloop commutant. In particular, we obtain all Bol loops of order $ 16$ with a non-subloop commutant.


References [Enhancements On Off] (What's this?)

  • 1. R. H. Bruck, A Survey of Binary Systems, Springer, 1971. MR 0093552 (20:76)
  • 2. R.P. Burn, Finite Bol loops, Math. Proc. Cambridge Philos. Soc. 84 (1978), 377-385. MR 0492030 (58:11194)
  • 3. R.P. Burn, Finite Bol loops II, Math. Proc. Cambridge Philos. Soc. 88 (1981), 445-455. MR 602299 (82g:20109)
  • 4. E. G. Goodaire and D. A. Robinson, Semi-direct products and Bol loops, Demonstratio Math. 27 (1994), 573-588. MR 1319403 (96a:20094)
  • 5. H. Kiechle, Theory of $ K$-loops, Lecture Notes in Mathematics 1778, Springer, 2002. MR 1899153 (2003d:20109)
  • 6. H. Kiechle and G. P. Nagy, On the extension of involutorial Bol loops, Abh. Math. Sem. Univ. Hamburg 72 (2002), 235-250. MR 1941556 (2003m:20095)
  • 7. M. K. Kinyon and J. D. Phillips, Commutants of Bol loops of odd order, Proc. Amer. Math. Soc. 132 (2004), 617-619. MR 2019935
  • 8. G. P. Nagy and P. Vojtechovský, LOOPS: Computing with quasigroups and loops in GAP, version 1.0.0, computational package for GAP; http://www.math.du.edu/loops
  • 9. W. W. McCune, OTTER 3.3 Reference Manual and Guide, Argonne National Laboratory Technical Memorandum ANL/MCS-TM-263, 2003; http://www.mcs.anl.gov/AR/otter/
  • 10. W. W. McCune, Prover9, automated reasoning software, Argonne National Laboratory, 2005; http://www.mcs.anl.gov/AR/prover9/
  • 11. W. W. McCune, Mace 4.0 Reference Manual and Guide, Argonne National Laboratory Technical Memorandum ANL/MCS-TM-264, 2003; http://www.mcs.anl.gov/AR/mace4/
  • 12. G. Eric Moorhouse, Bol Loops of Small Order; http://www.uwyo.edu/moorhouse/pub/bol/ index.html
  • 13. H. O. Pflugfelder, Quasigroups and Loops: Introduction, Sigma Series in Pure Math. 8, Heldermann, 1990. MR 1125767 (93g:20132)
  • 14. D. A. Robinson, Bol loops, Trans. Amer. Math. Soc. 123 (1966), 341-354. MR 0194545 (33:2755)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 20N05

Retrieve articles in all journals with MSC (2000): 20N05


Additional Information

Michael K. Kinyon
Affiliation: Department of Mathematics, University of Denver, 2360 S Gaylord Street, Denver, Colorado 80208
Email: mkinyon@math.du.edu

J. D. Phillips
Affiliation: Department of Mathematics & Computer Science, Wabash College, Crawfordsville, Indiana 47933
Email: phillipj@wabash.edu

Petr Vojtechovsky
Affiliation: Department of Mathematics, University of Denver, 2360 S Gaylord Street, Denver, Colorado 80208
Email: petr@math.du.edu

DOI: https://doi.org/10.1090/S0002-9947-07-04391-7
Keywords: Bol loop, commutant, extension of loops
Received by editor(s): January 16, 2006
Published electronically: November 27, 2007
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society